PharmD Info

A forum for Indian Pharmacy Professionals

Important: Registered today to have the complete access on this forum --- Register Here
It's an open forum for Indian Clinical and Hospital Pharmacists to discuss on designing, implementing, and monitoring a therapeutic plan that will produce specific therapeutic outcomes for the patient Eg:Antibiotic Policies, Pharmacist Interventions, Medication Therapy Management. DRP,s and Its Management.
Forum rules: Dear User, Kindly read our forum rules before you proceed with our PharmD Info, Your first 5 posts/topics requires moderator approval and this website is purely meant for educational and knowledge sharing purpose only so you should not make any topics/replies/messages which criticize, threaten or abuse any member, pharmacy governing bodies and organizations. Your post will be deleted automatically by our BB Pruning System if your topic is not viewed by members for more than 5 days. So, make sure that your topics and its related contents are unique and valuable. We expect you to be an active member of our forum to continue with your free membership.Kindly note that if a member received more than five warnings from moderator/members they will be blocked automatically by our Bulletin Board system.
  • User avatar
#1815
Look-Alike/Sound-Alike Medication Errors
BW_Square__Sound_Alike_Look_Alike.jpg


A number of errors have been reported as being the result of look-alike and sound-alike drug names. A recent article in the journal Hospital Pharmacy lists over 600 pairs of drug names that can be the source of look-alike or sound-alike errors. In some cases, this problem in further compounded when the doses for these drugs are similar. These errors can occur at any point in the medication use system. Look-alike packaging also contributes to medication errors. Visit http://www.usp.org/pubs/review/rev_066.htm for an updated list of drugs with similar names. This Safety First Alert lists the opportunities for errors and suggested interventions.

Prescribing Errors Associated with Look-Alike/Sound-Alike Drug Names

Errors can occur when a drug name is not written clearly and is misinterpreted by a pharmacist or nurse. The recipient of the order will read the name that s/he is most familiar with. When accepting a verbal order, a pharmacist or nurse may not understand or be familiar with the drug name and again 'hear' what he or she is most familiar with.

What can you do to minimize the opportunity for error?

•Write legibly. Include brand and generic name. Also include indication when appropriate. Write clearly whether on an inpatient order or on a prescription.
•Communicate clearly. Take your time in pronouncing the drug name during oral communications. Ask that the recipient of the oral communication repeat the drug name and dose.
•Use both brand and generic names for those drugs that you may know to be problematic.
•Specify the dosage form and the dose, each of which may help others to differentiate look- alike and sound-alike names.
•Educate the patient as to the name of the drug.
•Do not use abbreviations (e.g. IL-II may be read as IL-11)

Dispensing Errors


Dispensing errors can occur when look-alike names appear on the selection screen during computer order entry. They may also occur as items are selected from the storage bins for distribution. Pharmacy prepared products may also contribute to errors when all of the labels look the same and it is difficult for a nurse to differentiate products.

What can you do to minimize the opportunity for error?

•Minimize the number of look-alike names that appear on the selection screen on order entry.
•Separate look-alike drug packages in storage areas.
• Repackage products in a different outer wrapper to differentiate products
• Ensure that labels highlight the active ingredients in a pharmacy prepared product.
• Use different fonts and bold print on pharmacy generated labels.
•Adopt what has been learned in industry: emphasize the difference in the drug name. e.g. DOPamine versus DoBUTamine.
•Extend error-proofing techniques to the patient care areas. Separating items in the pharmacy but not on the unit will not minimize the opportunity for errors.
•Check the diagnosis prior to dispensing medications that have been identified to have the potential for mix up because of look-alike names.
• Check the appropriateness of dose for the drug dispensed.

Administration Errors

Nurses may administer the wrong drug if the name on the label is confusing and may be one half of a look-alike pair. When taking verbal orders, a nurse may not understand the prescriber and write down the incorrect medication name. Selection errors from a patient bin or from an automated dispensing machine that uses a matrix or open drawer set up is also an opportunity for error.

What can you do to minimize the opportunity for error?


•Ask that products be repackaged or warning labels be added for look-alike drug names and packages.
•Repeat the drug name and consider spelling the name, when taking a verbal order. Verbal orders should be limited to emergency situations only.
•Ensure that look-alike packaging is stored separately on the units or in automated dispensing machines.
•Collaborate with Pharmacy to design a better label for pharmacy prepared products if the current label is a problem.
•Involve the patient. The better educated the patient is regarding his/her medication, the more likely that an error will be intercepted.
•Check the diagnosis prior to administering medications that have been identified to have the potential for mix up because of look-alike names.
•Check the appropriateness of dose for the drug to be administered.
•Take advantage of automation by incorporating additional features in automated dispensing cabinets that ask the nurse to confirm the diagnosis of the patient.
Acquisition

One of the best ways to minimize errors is to prevent the opportunity. This can be accomplished by assessing products as they are added to the formulary and as products are purchased. Group purchasing organizations may inadvertently contribute to the problem as they try to obtain better pricing by switching manufacturers or packagers.

What can you do to minimize the opportunity for error?


•Analyze drug names as new products are added to the formulary. Consider the opportunities for errors and decide on preventive measures if the product is added.
•Recommend prescribing strategies such as including brand and generic name for problem drugs.
•Make a poster board containing samples of all of the vials and ampules in the pharmacy, listing the drugs in alphabetical order. Then compare vials for look-alike packaging.
•As new products or packages are introduced, compare them with existing packaging.
Determine the opportunity for error and decide to change one of the products if necessary.
•Report problems to the group purchasing organization.
•Be aware of drug names with confusing suffixes. Manufacturers add the letters 'CR', 'XL' or some other designation to an existing product to denote a slow release dosage form of the product.
Similar Topics
Topics Statistics Last post
Taxonomy of Medication Errors
by Admin  - 16 Oct 2018, 11:39  - In: Pharmaceutical Care
0 Replies 
4 Views
by Admin
16 Oct 2018, 11:39
0 Replies 
1251 Views
by Admin
26 Oct 2018, 06:56
Medication Adherence Apps- Which one is best?
by Admin  - 16 Sep 2017, 13:16  - In: Pharm D Topics
0 Replies 
950 Views
by Admin
16 Sep 2017, 13:16
0 Replies 
316 Views
by Krishna K
18 Apr 2018, 09:38
2 Replies 
1261 Views
by Admin
31 Jan 2017, 11:38

Tags

The Pharmacy Council of India (PCI) has launched a[…]

Indian Association of Colleges of Pharmacy. A/C N[…]

PharmD Info Online Group Discussion Disc[…]

PCI chalks out plans to allay concerns of educatio[…]

WELCOME TO OUR E-LEARN COURSE WORK MODULES